Arizona, 2008Hail and Damaging Winds in Arizona, September 9, 2008
September 9, 2008 · NWS PSR · 3 events in 2 counties and zones
Moisture increased and the airmass warmed quickly by mid day. Thunderstorms formed first over the higher terrain and became severe as they moved toward the northeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $140,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture increased and the airmass warmed quickly by mid day. Thunderstorms formed first over the higher terrain and became severe as they moved toward the northeast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 9, 3:55 PM MST, 45 minutes earlier.
Area forecast discussion, Sep 9, 3:55 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
355 PM MST TUE SEP 9 2008
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL DEVELOP SOUTH OVER NORTHERN CALIFORNIA
TONIGHT...CENTRAL CALIFORNIA WEDNESDAY...AND SOUTHERN CALIFORNIA
THURSDAY. INCREASING MOISTURE FROM THE SOUTH AHEAD OF THIS SYSTEM
WILL BRING AN INCREASE IN SHOWERS AND THUNDERSTORMS ESPECIALLY
ACROSS SOUTHWEST AND SOUTH-CENTRAL ARIZONA TONIGHT AND WEDNESDAY.
COOLER WEATHER IS ALSO EXPECTED MAINLY IN SOUTH-CENTRAL ARIZONA
WEDNESDAY. AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE WEDNESDAY NIGHT THROUGH THURSDAY EVENING...THEN
CONFINED TO THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA
DURING THE AFTERNOONS AND EVENINGS BEGINNING FRIDAY. TEMPERATURES
WILL RECOVER SOMEWHAT FRIDAY.
&&
.DISCUSSION...
WINDS FROM THE SOUTH UP TO 4 THOUSAND FEET DEEP CONTINUED BRINGING
AN INCREASE IN MOISTURE UP THE LOWER COLORADO RIVER VALLEY THIS
AFTERNOON. DEW POINT TEMPERATURES WERE BETWEEN 10 AND 20 DEGREES
HIGHER IN THE YUMA AREA AND GENERALLY 5 TO 12 DEGREES HIGHER
ELSEWHERE EARLY THIS AFTERNOON...EXCEPT CLOSE TO THE SAME IN THE
HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA AND 6 TO 12 DEGREES
LOWER IN CENTRAL RIVERSIDE COUNTY INCLUDING JOSHUA TREE NATIONAL
PARK.
THE MOISTURE INCREASE WAS RESULTING IN ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS FROM JUST EAST OF IMPERIAL TO BLYTHE EAST ACROSS
SOUTHWEST AND SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX
AREA THIS AFTERNOON.
A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP SOUTH OVER NORTHERN
CALIFORNIA TONIGHT...CENTRAL CALIFORNIA WEDNESDAY...AND SOUTHERN
CALIFORNIA WEDNESDAY NIGHT AND THURSDAY. IT IS THEN EXPECTED TO
SWING EAST ACROSS ARIZONA BY LATE THURSDAY NIGHT AND FRIDAY. LOW
LEVEL FLOW FROM THE SOUTH AHEAD OF THIS SYSTEM IS EXPECTED TO
CONTINUE TO BRING AN INCREASE IN MOISTURE TO SOUTHWEST AND
ESPECIALLY SOUTH-CENTRAL ARIZONA TONIGHT AND WEDNESDAY. THUS...
HAVE INCREASED THE CHANCE OF SHOWERS AND THUNDERSTORMS PARTICULARLY
FOR SOUTH-CENTRAL ARIZONA TONIGHT AND ESPECIALLY FOR WEDNESDAY
INCLUDING THE GREATER PHOENIX AREA. ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE MAINLY DUE TO STRONG GUSTY WINDS...BUT AT LEAST SMALL
HAIL IS ALSO POSSIBLE. HAVE ALSO CONTINUED THE FORECAST OF COOLER
WEATHER FOR WEDNESDAY.
THE LOW PRESSURE SYSTEM WILL CONTINUE TO RESULT IN AT LEAST A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS FOR SOUTHWEST AND SOUTH-CENTRAL
ARIZONA WEDNESDAY NIGHT THROUGH THURSDAY EVENING. DRIER AIR COMING
IN WITH AND BEHIND THE LOW PRESSURE SYSTEM IS EXPECTED TO CONFINE A
SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO
THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA BEGINNING FRIDAY.
FROM PREVIOUS DISCUSSION...
BEHIND THE TROUGH A NEGATIVELY TILTED RIDGE MOVES INTO THE WESTERN
STATES OVER THE WEEKEND. HINTED AT A WARMING TREND...WHICH MAY NEED
TO BE INCREASED...THOUGH HEIGHTS/THICKNESSES DONT GET OUT OF HAND.
OPERATIONAL GFS AND ENSEMBLE MEAN SHOW THE RIDGE OVER THE SOUTHEAST
STATES EXPANDING WESTWARD EARLY NEXT WEEK WITH REMNANT CIRCULATION
OF IKE STAYING WELL SOUTH OF ARIZONA AND CALIFORNIA. WAY TOO EARLY
TO TELL IF REMNANT MOISTURE FROM IKE WILL ADVECT INTO OUR FORECAST
AREA NEXT WEEK BUT 00Z GFS DEPICTS A RETURN OF MOISTURE. 00Z ECMWF
HAS A DIFFERENT SOLUTION TAKING IKE NORTHWARD UP THROUGH TEXAS BUT
IT HAS A LARGE HIGH CENTERED OVER THE ROCKIES WITH EASTERLY MID
LEVEL FLOW WHICH COULD ADVECT MOISTURE FROM OTHER SOURCES INTO OUR
AREA.
&&
.AVIATION...
MID DAY CONVECTION UNDERWAY JUST NW OF KCGZ...AND ADDITIONAL
DEVELOPMENT IS LIKELY OVER THE HIGHER TERRAIN EAST AND SE OF KIWA
THROUGH AT LEAST 0200Z. OUTFLOW WINDS AND SOME BLOWING DUST MAY
AFFECT AIRFIELDS IN THE EAST VALLEY...SUCH AS KIWA AND KCHD. MAX
WIND GUSTS COULD REACH 35 KTS AFT 2300Z...AND UPDATED TAF WENT OUT
AT ABOUT 2145Z. SKY HARBOR NOT LIKELY TO GET THE STRONGEST
WINDS...BUT THEIR BEST THREAT TIME WOULD BE AFTER 0100Z.
AFTER THIS EVENINGS SLIGHT CHANCE OF TSTMS...WE CAN LOOK FOR AN
INCREASE IN THE PROBABILITY OF AFTERNOON AND EVENING TSTMS ON
WEDNESDAY...BUT THE MID SHIFT FORECASTERS WILL HAVE THE BEST
GUIDANCE AND LATEST SATL/88D TRENDS FOR WED EVENTS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
THURSDAY THROUGH SUNDAY...AN UPPER LEVEL LOW PRESSURE TROF ACROSS
THE DESERT SOUTHWEST WILL LEAD TO A CHANCE FOR SHOWERS AND
THUNDERSTORMS THURSDAY ACROSS SOUTH-CENTRAL ARIZONA...AND A SLIGHT
CHANCE ELSEWHERE. TEMPERATURES WILL BE WELL BELOW NORMAL...ALONG
WITH MINIMUM RELATIVE HUMIDITIES BETWEEN 20 AND 30 PERCENT. THE LOW
PRESURE SYSTEM WILL WEAKEN OVER THE NEXT FEW DAYS ALLOWING FOR
GRADUAL DRYING FROM THE WEST...ALONG WITH A SLOW WARMING TREND.
MINIMUM RELATIVE HUMIDITY VALUES WILL DROP INTO THE UPPER TEENS OVER
MUCH OF THE LOWER CALIFORNIA AND ARIZONA DESERTS OVER THE WEEKEND.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...ELLIS/AJ
AVIATION...SIPPLE
FIRE WEATHER...CB
Hazardous weather outlook, Sep 9, 5:54 AM MST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
554 AM MST TUE SEP 9 2008
AZZ020>028-CAZ030>033-100100-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
554 AM MST TUE SEP 9 2008 /554 AM PDT TUE SEP 9 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...
EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
AN INCREASE IN MOISTURE ALONG WITH THE PRESENCE OF AN UPPER TROUGH
WILL LEAD TO A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE HIGHER
TERRAIN OF SOUTH-CENTRAL ARIZONA AND SLIGHT CHANCE OF STORMS OVER THE
LOWER ELEVATIONS...MAINLY SOUTHWEST AND SOUTH-CENTRAL ARIZONA. STORMS
WILL BE ABLE TO FORM AT ANY TIME OF THE DAY. THE MAIN THREAT FROM THE
STORMS WILL BE LOCALLY VERY STRONG WINDS WHICH COULD PRODUCE AREAS OF
BLOWING DUST...MOST LIKELY TO OCCUR DURING THE AFTERNOON AND EVENING
HOURS. THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING BRIEF
HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE STORM THREAT WILL CONTINUE IN A SIMILAR FASHION THROUGH THURSDAY
FOLLOWED BY DECREASED CHANCES FRIDAY BEFORE BEING CONFINED TO THE
HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Hail, Maricopa
- When
- September 9, 4:40 PM MST to 6:00 PM MST
- Where
- Maricopa County, 1.34 mi ESE of Tolleson to 1.78 mi WSW of Phoenix Turf Arpt
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.440, -112.250
Large hail was reported across parts of central and western Maricopa County. Most of the reports were for dime to penny size hail.
Thunderstorm Wind, La Paz
- When
- September 9, 6:30 PM MST
- Where
- La Paz County, 0.58 mi E of Quartzsite Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.670, -114.210
Quartzsite Fire Department reported an estimated gust of 75 mph that blew two tractor trailer trucks off the road.
Thunderstorm Wind, La Paz
- When
- September 9, 7:00 PM MST to 7:20 PM MST
- Where
- La Paz County, Quartzsite to 3.44 mi NNW of Brenda
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 33.650, -114.220
A late evening thunderstorm swept through Quartzsite and Vicksburg and left 15 downed 69-kv poles in its wake, as well as isolated damage to the distribution system across the Quartzsite, Vicksburg and Bouse areas.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, September 9 to 10, 2008$27 million · EF1 · 8 events
- Hail and Damaging Winds in New Jersey, September 9, 2008$132,000 · 1 in hail · 11 events
- Damaging Winds in Massachusetts, September 9, 2008$68,000 · 50 kt wind · 13 events
- Flash Flooding in North Carolina, September 9 to 10, 2008$25,000 · 4 events
- Damaging Winds in Connecticut, September 9, 2008$19,000 · 50 kt wind · 4 events
- Flash Flood in Mississippi, September 9, 2008$21,000 · 1 event
- Lightning Strikes in New Hampshire, September 9, 2008$13,000 · 2 events
- Storm Surge and Heavy Rain in Florida, September 9 to 11, 20084 events
- Damaging Winds in Pennsylvania, September 9, 200852 kt wind · 4 events
- Flash Flooding in New Jersey, September 9, 20084 events
- Hail and Damaging Wind in Pennsylvania, September 9, 200850 kt wind · 3 events
- Damaging Winds in West Virginia, September 9, 200850 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126128, 126124, 134228.